Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 182, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2012, 2:49 AM CDT for Colbert County, Franklin County, Lawrence County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 2:49 AM CDT (07:49 UTC)
- Expired
- Jul 31, 2012, 3:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
883
WUUS54 KHUN 310749
SVRHUN
ALC033-059-079-310845-
/O.NEW.KHUN.SV.W.0182.120731T0749Z-120731T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 345 AM CDT
* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PLEASANT RIDGE...OR ABOUT
NEAR RUSSELLVILLE...AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEWBURG...PHIL CAMPBELL...
MT HOPE...
LAT...LON 3431 8782 3451 8802 3472 8770 3434 8732
3429 8740
TIME...MOT...LOC 0749Z 316DEG 35KT 3448 8764
$$
SS4 follow-up statements
430
WWUS54 KHUN 310806
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 AM CDT TUE JUL 31 2012
ALC033-310816-
/O.CAN.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
COLBERT AL-
306 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLBERT COUNTY
IS CANCELED...
LAT...LON 3430 8743 3430 8755 3431 8782 3440 8791
3457 8773 3457 8759 3434 8732 3429 8740
TIME...MOT...LOC 0806Z 316DEG 35KT 3433 8746
$$
ALC059-079-310845-
/O.CON.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
FRANKLIN AL-LAWRENCE AL-
306 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN LAWRENCE AND EASTERN FRANKLIN COUNTIES...
AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF MT HOPE...
OR ABOUT 11 MILES NORTHEAST OF HALEYVILLE...MOVING SOUTHEAST AT 40
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3430 8743 3430 8755 3431 8782 3440 8791
3457 8773 3457 8759 3434 8732 3429 8740
TIME...MOT...LOC 0806Z 316DEG 35KT 3433 8746
$$
SS374
WWUS54 KHUN 310816
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 AM CDT TUE JUL 31 2012
ALC059-079-310845-
/O.CON.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
FRANKLIN AL-LAWRENCE AL-
316 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN LAWRENCE AND EASTERN FRANKLIN COUNTIES...
AT 313 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
13 MILES SOUTH OF MT HOPE...OR ABOUT 13 MILES EAST OF HALEYVILLE...
MOVING SOUTHEAST AT 40 MPH.
LAT...LON 3430 8743 3430 8755 3431 8778 3442 8768
3450 8765 3457 8759 3434 8732 3429 8740
TIME...MOT...LOC 0816Z 316DEG 35KT 3426 8738
$$
SS467
WWUS54 KHUN 310825
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 AM CDT TUE JUL 31 2012
ALC059-310834-
/O.CAN.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
FRANKLIN AL-
325 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELED...
LAT...LON 3430 8743 3430 8746 3430 8753 3431 8753
3433 8750 3450 8751 3435 8733 3434 8732
3429 8740
TIME...MOT...LOC 0824Z 319DEG 48KT 3413 8726
$$
ALC079-310845-
/O.CON.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
LAWRENCE AL-
325 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN LAWRENCE COUNTY...
AT 323 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
25 MILES SOUTHEAST OF MT HOPE...OR ABOUT 20 MILES NORTH OF JASPER...
MOVING SOUTHEAST AT 40 MPH.
LAT...LON 3430 8743 3430 8746 3430 8753 3431 8753
3433 8750 3450 8751 3435 8733 3434 8732
3429 8740
TIME...MOT...LOC 0824Z 319DEG 37KT 3413 8726
$$
SS629
WWUS54 KHUN 310830
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE JUL 31 2012
ALC079-310841-
/O.CAN.KHUN.SV.W.0182.000000T0000Z-120731T0845Z/
LAWRENCE AL-
330 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAWRENCE COUNTY
IS CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3430 8743 3430 8746 3430 8753 3431 8753
3433 8750 3450 8751 3435 8733 3434 8732
3429 8740
TIME...MOT...LOC 0831Z 319DEG 37KT 3408 8720
$$
SSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:38 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 30, 11:38 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1138 PM CDT MON JUL 30 2012 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 907 PM CDT MON JUL 30 2012/ AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30 KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY DRY LAYER FROM 8H TO THE SFC. 07 && .AVIATION... FOR 06Z TAFS...A SFC BOUNDARY STRETCHES FROM SRN KS THRU NRN AR AND INTO NRN AL ALONG WITH A COUPLE OF WAVES ON THE BOUNDARY. THIS WILL BE THE FOCUS OF SHRA AND TSRA OVERNIGHT AND INTO TUESDAY MRNG. NEW MODEL DATA SHOWS BEST TIMING OF PCPN WILL BE BETWEEN 08Z AND 18Z TUESDAY AFTN. AFTER 18Z THE CHC OF PCPN WILL DIMINISH. OTHERWISE EXCEPT FOR MVFR CONDITIONS IN TSRA...VFR CONDITIONS ARE EXPECTED FOR TAFS THRU THE FCST PERIOD. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 817 PM CDT MON JUL 30 2012 ALZ001>010-016-TNZ076-096-097-311000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 817 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE SOUTHEAST. TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.
In the hours before
Special weather statement, Jul 30, 11:51 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT MON JUL 30 2012
ALZ016-310515-
CULLMAN-
1151 PM CDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CDT...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WALTER...HANCEVILLE.
GARDEN CITY.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3415 8697 3423 8690 3413 8660 3410 8665
3409 8665 3408 8667 3408 8669 3406 8668
3395 8682
TIME...MOT...LOC 0450Z 307DEG 24KT 3410 8682Local storm report, Jul 31, 12:28 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 AM CDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL HANCEVILLE 34.06N 86.76W
07/31/2012 E1.00 INCH CULLMAN AL BROADCAST MEDIA
HAIL UP TO QUARTER SIZED FELL FROM APPROX. 1214-1224 AM
IN HANCEVILLE.
&&
KULASpecial weather statement, Jul 31, 1:38 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 AM CDT TUE JUL 31 2012
ALZ001-002-310745-
COLBERT-LAUDERDALE-
138 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 245 AM CDT...
AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINEFLAT TO 5 MILES
NORTHEAST OF THREET...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ZIP CITY...THREET.
CLOVERDALE.
WATERLOO.
WRIGHT.
RIVERTON.
UNDERWOOD-PETERSVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8820 3501 8816 3501 8758 3488 8743
3469 8780 3486 8811 3489 8811 3491 8815
3499 8821 3501 8821
TIME...MOT...LOC 0638Z 301DEG 16KT 3499 8825 3500 8775
SSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:16 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 59 min |
| Jul 30, 11:51 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 52 min |
| Jul 31, 12:16 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 44 min |
| Jul 31, 1:38 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 67 min |
| Jul 31, 2:03 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 57 min |
| Jul 31, 2:59 AM CDT | Special Weather Statement | HUN | Marshall | 46 min |
| Jul 31, 3:36 AM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Jul 31, 3:43 AM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| Jul 31, 4:12 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 21 min |
| Jul 31, 6:18 AM CDT | Special Weather Statement | HUN | Jackson | 27 min |
| Jul 31, 6:20 AM CDT | Special Weather Statement | HUN | Marshall | 25 min |
| Jul 31, 7:07 AM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 53 min |
| Jul 31, 7:38 AM CDT | Special Weather Statement | HUN | Cullman | 37 min |
| Jul 31, 8:04 AM CDT | Special Weather Statement | HUN | Cullman | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.